Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 111, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Dec 12, 2021, 9:48 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2021, 9:48 PM CST (03:48 UTC)
- Expired
- Dec 13, 2021, 4:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
420 WHUS73 KDLH 130348 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 948 PM CST Sun Dec 12 2021 LSZ140-141-131500- /O.NEW.KDLH.SC.Y.0111.211213T0348Z-211213T1500Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 948 PM CST Sun Dec 12 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...Southwest winds 10 to 15 kt and waves 2 to 5 ft. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 9 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
3 follow-up statements
712 WHUS73 KDLH 130931 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 331 AM CST Mon Dec 13 2021 LSZ150-131600- /O.EXB.KDLH.SC.Y.0111.000000T0000Z-211213T1600Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 331 AM CST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and waves 2 to 5 ft. * WHERE...Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...Until 10 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141-131600- /O.EXT.KDLH.SC.Y.0111.000000T0000Z-211213T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 331 AM CST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...West to southwest winds 15 to 20 knots with gusts to 25 knots possible. Waves 2 to 5 ft. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 10 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ Melde
452 WHUS73 KDLH 131559 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 959 AM CST Mon Dec 13 2021 LSZ140-141-132200- /O.EXT.KDLH.SC.Y.0111.000000T0000Z-211213T2200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 959 AM CST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 10 to 15 kt with gusts up to 30 kt. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ150-131900- /O.EXT.KDLH.SC.Y.0111.000000T0000Z-211213T1900Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 959 AM CST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 kt with gusts up to 30 kt. * WHERE...Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...Until 1 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
709 WHUS73 KDLH 132206 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 406 PM CST Mon Dec 13 2021 LSZ141-141015- /O.EXP.KDLH.SC.Y.0111.000000T0000Z-211213T2200Z/ /O.NEW.KDLH.SC.Y.0112.211214T1400Z-211215T1000Z/ Grand Marais to Taconite Harbor MN- 406 PM CST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 4 AM CST WEDNESDAY... * WHAT...East winds 20 to 25 kt and waves 4 to 6 ft expected. * WHERE...Grand Marais to Taconite Harbor MN. * WHEN...From 8 AM Tuesday to 4 AM CST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141015- /O.EXP.KDLH.SC.Y.0111.000000T0000Z-211213T2200Z/ /O.NEW.KDLH.SC.Y.0112.211214T1600Z-211215T1000Z/ Grand Portage to Grand Marais MN- 406 PM CST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 4 AM CST WEDNESDAY... * WHAT...East winds 15 to 20 kt with gusts up to 25 kt and waves 4 to 6 ft expected. * WHERE...Grand Portage to Grand Marais MN. * WHEN...From 10 AM Tuesday to 4 AM CST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ142-143-141015- /O.NEW.KDLH.SC.Y.0112.211214T1100Z-211215T0400Z/ Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN- 406 PM CST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 10 PM CST TUESDAY... * WHAT...East winds 15 to 20 kt with gusts up to 25 kt and waves 4 to 6 ft expected. * WHERE...Taconite Harbor to Silver Bay Harbor MN and Silver Bay Harbor to Two Harbors MN. * WHEN...From 5 AM to 10 PM CST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ150-141015- /O.NEW.KDLH.SC.Y.0112.211214T1100Z-211214T2200Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 406 PM CST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 4 PM CST TUESDAY... * WHAT...East winds 15 to 20 kt with gusts up to 25 kt and waves 3 to 5 ft expected. * WHERE...Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...From 5 AM to 4 PM CST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ JTS
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Dec 12, 5:26 PM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Dec 12, 5:26 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
526 PM CST Sun Dec 12 2021
.DISCUSSION...(This evening through Saturday)
Issued at 409 PM CST Sun Dec 12 2021
Summary: Mild temperatures and relatively quiet conditions
continue through Tuesday. A strong area of low pressure will bring
mixed precipitation and accumulating snow to the Northland
midweek with cooler temperatures for the remainder of the period.
Not much has changed in the forecast since yesterday. Zonal to
slightly southwesterly flow aloft is expected tonight through
Tuesday over the region. A deep trough will move over the Rockies
and into the Plains Tuesday night with south-southwesterly 850 mb
flow anticipated over the Upper Midwest Tuesday night and
Wednesday. Strong warm air advection remains forecast aloft and
near the surface. I am still concerned about the NBM temperatures
for Wednesday and suspect they are too high (as the inputs remain
skewed too warm due to recent snowfall). The deterministic NBM max
temps for Wednesday in northwest Wisconsin continue to run
several degrees above record values for Dec 15. All of the
previous records were set in years when the snow pack was
negligible (3 inches or less). Thus with a fresh deep snowpack to
the south of our area, I remain quite skeptical temperatures will
be as warm as advertised given...
1) Fresh snowpack extending into northern Iowa and southern
Wisconsin...
2) Priming effects of successive warming cycles supporting some
melting of the snow pack...
3) Long parcel trajectories of 150 to 200 miles over the snow
pack allowing ample time for sensible heat flux into the snow pack
and moisture flux into the air from melting snow.
As a result of these factors, think we are more likely to see max
temps in the 30s and 40s as opposed to the 40s and 50s. We will
also likely see widespread stratus, areas of fog, and potentially
some drizzle and freezing drizzle starting late Tuesday night
through noon Wednesday. With these things in mind, I opted for an
approximation of the 15th percentile NBM temps (2 parts 10th
percentile to 1 part 25th percentile) for northwest Wisconsin.
That blend looked too cool farther west into central and north-
central Minnesota, so I adjusted temps upward to keep them in the
middle and upper 30s. Might even see a few low 40s in northern
Cass, western Itasca, or western Koochiching counties.
Forecast precipitation types remain uncertain. The only type
I’m able to rule out at this time is sleet. Rain, freezing rain,
and snow all appear possible as this very warm system moves
through the Northland. Winds will also be strong Wednesday night
into Thursday. Have raised wind speeds and gusts during that time
with this forecast and now have gusts of 35 to 45 mph for portions
of northwest Wisconsin. Accumulating snow remains possible from
central Minnesota into north-central Minnesota and the Arrowhead
late Wednesday night into Thursday. Farther east of the low track
precip types remain very uncertain. The track of the low and
strength of the warm air advection will play a significant role in
precip types. With some of the precipitation falling as rain,
there is a small concern of minor flooding. The flooding risk is
mitigated somewhat by the dry conditions of the past summer into
the autumn and comparatively low water levels in area creeks and
rivers. The snow pack may also be able to absorb a great deal of
rain before beginning to release water from runoff and melt.
Forecast precipitable water values remain quite high and are in
the 95th percentile or better.
Much colder air pours into the region as the low pulls away on
Thursday and any remaining mixed precipitation should transition
to snow before ending. Another ripple in the flow will bring a
chance of snow to the Northland Friday afternoon through Saturday
morning.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 525 PM CST Sun Dec 12 2021
VFR conditions expected through the period. Low-level wind shear
will return tonight at INL and HIB as a corridor of stronger
winds aloft moves along the International Border. There may be
some patchy fog near BRD and HYR for a time overnight and have
included a TEMPO for 6SM mist for now.
&&
.MARINE...
Issued at 409 PM CST Sun Dec 12 2021
Strong southwest winds with gusts of 20 to 30 knots gradually
weaken overnight and Monday. Small Craft Advisories remain in
effect. Winds will veer westerly as they weaken on Monday as high
pressure moves into the region. Winds will likely continue to veer
Monday night and become northeasterly and eventually
southeasterly by Tuesday night.
A strong low pressure system will move through the region
Wednesday and Thursday and its effects will begin Wednesday
afternoon and evening. Conditions will become hazardous for
smaller vessels during that time and a period of gales to 40 knots
are possible, especially on Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 22 37 25 37 / 0 0 0 0
INL 22 33 19 38 / 0 0 0 0
BRD 21 37 25 37 / 0 0 0 0
HYR 19 37 22 40 / 0 0 0 0
ASX 23 39 24 41 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CST Monday for LSZ141-146-147.
Small Craft Advisory until 10 PM CST this evening for LSZ121-
142>145-148.
Small Craft Advisory until 10 AM CST Monday for LSZ140-150.
&&
DISCUSSION...Huyck
AVIATION...Huyck
MARINE...HuyckHazardous weather outlook, Dec 12, 9:31 PM CST, 17 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 931 PM CST Sun Dec 12 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131145- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 931 PM CST Sun Dec 12 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday An area of low pressure will bring a chance for a wintry mix Wednesday and Thursday. Rain, snow, and freezing rain are all possible. Snowfall and ice accumulations are possible. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed tonight. LSZ121-140>148-150-131145- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 931 PM CST Sun Dec 12 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday An area of low pressure is expected to lead to strong northwest winds over Lake Superior Wednesday night into Thursday. A period of gales to 40 knots is possible Thursday. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 4:06 PM CST | Small Craft Advisory | DLH | 36 hr |
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.